JournalsjemsVol. 12 , No. 2DOI 10.4171/jems/198

Convergence and sharp thresholds for propagation in nonlinear diffusion problems

  • Hiroshi Matano

    University of Tokyo, Japan
  • Yihong Du

    School of Science and Technology, Armidale, Australia
Convergence and sharp thresholds for propagation in nonlinear diffusion problems cover

Abstract

We study the Cauchy problem

ut = uxx + f(u) (t > 0, x ∈ ℝ1), u(0, x) = _u_0(x) (x ∈ ℝ1),

where f(u) is a locally Lipschitz continuous function satisfying f(0) = 0. We show that any nonnegative bounded solution with compactly supported initial data converges to a stationary solution as t → ∞. Moreover, the limit is either a constant or a symmetrically decreasing stationary solution. We also consider the special case where f is a bistable nonlinearity and the case where f is a combustion type nonlinearity. Examining the behavior of a parameter-dependent solution , we show the existence of a sharp threshold between extinction (i.e., convergence to 0) and propagation (i.e., convergence to 1). The result holds even if f has a jumping discontinuity at u = 1.